The lethal dose of Adderall—that is, a dose powerful enough to have fatal consequences—is about 1,400 milligrams for the average 154-pound adult. This is about 25 times the standard dose.
According to research, lethal cases of Adderall overdose have been reported with doses ranging from 1.5 mg/kg to 20–25 mg/kg of weight. For a 90-pound person, this would be 820 mg.
Adderall is a prescription amphetamine that is commonly prescribed to treat attention deficit/hyperactivity disorder (ADHD) in children, teens, and young adults.
Taking high doses of Adderall alone, or in combination with other drugs, can have dangerous side effects, including fatal and non-fatal overdose.
What Factors Can Affect The Lethal Potential Of Adderall?
The amount of Adderall it takes for its use to become lethal can vary widely depending on a number of factors.
This means the lethal dose of Adderall won’t be the same for everyone.
Factors that can influence the lethal dose of Adderall include:
- Age: Children and elderly adults will be more susceptible to overdose in smaller amounts.
- Tolerance: People who are Adderall-tolerant will be able to tolerate higher doses of Adderall than the average person.
- Polydrug use: The use of multiple drugs, including alcohol, can increase the risk of drug overdose.
- Overall health: Certain health conditions, including impaired kidney or liver function, may increase the risk of serious overdose.
- Method of use: Crushing or chewing tablets can increase the likelihood of experiencing negative side effects from Adderall use, including overdose.
- Body mass: Low body weight can make a person more vulnerable to drug overdose.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(844) 616-3400
How Common Is Adderall Overdose?
Overdose deaths involving stimulants such as cocaine, amphetamine, and methamphetamine have increased in recent years.
Adderall overdose can be fatal after ingesting either an extremely high dose, or after mixing Adderall with other drugs, such as alcohol or opioids.
According to the Centers for Disease Control and Prevention (CDC), amphetamines like Adderall were involved in 1,193 drug overdose deaths in 2016. This accounts for about two percent of total overdose deaths.
Knowing The Signs Of An Adderall Overdose
Adderall overdose can be dangerous. Without prompt medical treatment, severe Adderall overdose can lead to heart problems, kidney failure, and death.
Signs and symptoms of an Adderall overdose include:
- rapid breathing
- twitching or spasms
- fast or irregular heartbeat
- high body temperature
- high or low blood pressure
- nausea and vomiting
Treatment for Adderall overdose may require administering active charcoal and pumping the stomach.
Depending on the nature of the overdose, additional treatment for Adderall abuse—such as counseling or a rehab program—may be recommended.
Finding Treatment For Adderall Abuse And Addiction
Adderall overdose can be a sign of drug abuse or addiction. If you or someone you know is abusing Adderall, we can help you find a treatment program that’s right for you.
Recovery is possible. Call our helpline today to find Adderall addiction treatment near you.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- U.S. Department of Health and Human Services: Centers for Disease Control and Prevention (CDC)—National Vital Statistics Report: Drugs Most Frequently Involved in Drug Overdose Deaths: 2011-2016
- U.S. Food and Drug Administration (FDA)—Label for Adderall
- U.S. National Library of Medicine: NCBI Bookshelf—Dextroamphetamine-Amphetamine